Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, July 30, 2014

July 30, 2014 · NWS PBZ · 4 events in 2 counties and zones

A fast moving disturbance produced scattered thunderstorms on the 30th, one of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fast moving disturbance produced scattered thunderstorms on the 30th, one of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 2:15 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT WED JUL 30 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY TONIGHT.
TEMPERATURES WILL BEGIN TO MODERATE TOWARD SEASONAL AVERAGES BY
LATE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND A FEW THUNDERSTORMS HAVE BLOSSOMED ACROSS EASTERN OHIO
AND WESTERN PA AS SHORTWAVE CROSSES REGION. ACTIVITY SHOULD BEGIN
TO WANE BEFORE SUNSET WITH LOSS OF HEATING WITH LOWER POPS
FORECAST FOR THE SOUTHEAST RIDGES. ANOTHER QUICK MOVING AND WEAK
UPPER IMPULSE WILL CROSS THE EASTERN GREAT LAKES LATER TONIGHT
INTO EARLY THURSDAY WITH SLIGHT CHANCE POPS FROM PITTSBURGH NORTH.
CONTINUED COOL TEMPERATURES WITH LOWS AGAIN IN THE 50S AND HIGHS
IN THE 70S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
BY FRIDAY UPPER LEVEL TROUGH AXIS WILL BEGIN TO TRANSITION WEST AS
A RIDGE BUILDS IN THE WESTERN ATLANTIC. WITH DEVELOPING SOUTHWEST
FLOW ALOFT DEEPER MOISTURE WILL BEGIN TO MOVE NORTH DURING THE DAY
FRIDAY INTO SATURDAY. BEST RAIN CHANCES SHOULD INITIALLY BE ALONG
THE SOUTHEAST RIDGES SPREADING WEST WITH TIME. TEMPERATURES WILL
WARM TO NEAR SEASONAL AVERAGE FOR THE START OF THE WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DEEPER MOISTURE WILL REMAIN ACROSS THE REGION SUNDAY BUT MODELS
HAVE NOT SHOWN THE BEST CONTINUITY IN REGARDS TO TIMING THE NEXT
SHORTWAVE TO PASS THROUGH AND HELP SUPPORT ACTIVITY SO HAVE OPTED
TO LEAVE CHANCE POPS FOR SUNDAY. DRY CONDITIONS ARE FORECAST BY
MONDAY AS OPERATIONAL RUNS SHOW THE LONG WAVE PATTERN BECOMING
MORE ZONAL. NEXT FRONT MAY ARRIVE WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN INCREASING
IN COVERAGE DURING THE EARLY AFTERNOON HOURS. WILL CONTINUE VCSH
IN ALL TAFS EXCEPT FOR MORGANTOWN...WHICH HAS THE SMALLEST CHANCE
OF RECEIVING A SHOWER. CANNOT RULE OUT A PASSING MVFR OBSERVATION
OR TWO IN SHOWERS/THUNDERSTORMS...BUT DID NOT HAVE ENOUGH
CONFIDENCE TO INCLUDE IN TAFS. SHOWER COVERAGE WILL DROP
SUBSTANTIALLY AFTER 00Z...BUT ANOTHER WEAK WAVE WILL PASS THROUGH
LATE TONIGHT AND THURSDAY MORNING WITH ADDITIONAL LIGHT SHOWER
CHANCES AT FKL/DUJ. A CHANCE FOR AN ISOLATED SHOWER WILL CONTINUE
INTO THURSDAY.

OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
NO WDSPRD RSTRNS EXPD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 30, 2:31 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT WED JUL 30 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-310745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
331 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 10:25 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED JUL 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CLARKSBURG              40.53N  79.38W
07/27/2014                   INDIANA            PA   PUBLIC

            TEN TO FIFTEEN TREES BLOWN DOWN NEAR CAVALIER DRIVE.
            SEVERAL OTHER TREES SNAPPED AND MINOR DAMAGE TO A BARN.

&&

EVENT NUMBER PBZ1401771

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
July 30, 4:11 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.020, -79.590

Thunderstorm Wind, Washington

When
July 30, 4:37 PM EST
Where
Washington County, 1.48 mi SSW of West Alexander
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.100, -80.510

The public reported multiple large branches down.

Thunderstorm Wind, Washington

When
July 30, 4:45 PM EST
Where
Washington County, 0.53 mi E of Claysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.120, -80.410

The 911 Call Center reported trees down.

Hail, Washington

When
July 30, 4:46 PM EST
Where
Washington County, 1.26 mi WNW of Lagonda
Measured
1 in hail
Reported by
Social Media
Coordinates
40.140, -80.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533653, 533656, 533655, 533654.